The Sad Truth of Pediatric Fluoroquinolone Usage

Recently I described how a group of us, individuals from the Fluoroquinolone (FQ) community, met with FDA Officials to discuss FQ’s and to press for mitochondrial warnings, consistent with the June 2014 Citizen Petition, to be added to FQ labels. You can read that article here. In this article I highlight a very important aspect of that meeting.

Why is our group so adamant to get mitochondrial toxicity wording on the FQ packaging? Mitochondrial toxicity is mitochondrial damage and it has the potential to be long-lasting, permanent, and cross-generational. Because of this, it could pose a tremendous risk to our children.
Levaquin Script 1
One of the most sobering aspects of this warning is highlighted in the August 14, 2014 FDA’s Pediatric Postmarketing Pharmacovigilance and Drug Utilization Review (PPPDUR). According to the PPPDUR almost 100,000 pediatric Levaquin prescriptions were written between April 2011 and March 2014. Even though we, as a community, are used to hearing about large numbers of FQ prescriptions in adults, think about it; almost 100,000 prescriptions for Levaquin for children in just 3 years!

All, of the almost 100,000 pediatric Levaquin prescriptions, were written for off-label usage! Although the FDA fails to comment on the off label usage, the only approved usage for Levaquin in the pediatric population is for the Plague or Anthrax. Pediatric

Sadly, the FDA review states that children experience the same Levaquin Adverse Events as adults. This means that the children have the possibility of experiencing adverse events that are consistent with mitochondrial toxicity.

No one knows for sure, at this time, how much genetic damage is being passed on to children from their parents, due to parental usage and parental mitochondrial toxicity from the FQ’s. However, these sobering statistics show that even besides parental usage, direct FQ pediatric usage is putting our most precious asset, which is the next generation, at risk for long term very serious health issues; health issues that are probably preventable.

We must all do what we can to stop this travesty that is why it is so vitally important to unite and do what you can; stand behind the Citizen Petition Process, promote media stories, encourage everyone to share their story on www.fluoroquinolonestories.com, stay vigilant, stay informed, and stay tuned to My Quin Story for timely updates on our interactions with the FDA, the Citizen Petitions, pediatric FQ usage, and community related research.

#FDAFail

Admin

...damaged by fluoroquinolones in 2007 at age 46. Prior to, a healthy law enforcement official. Now an amateur FQ researcher, author, and blogger.

2 Responses

  1. Traci Walt says:

    Someone forwarded this post to me the last week on FB, that very day my 5 year old went to the doctor as he had been running a fever. He was diagnosed with 2 ear infections and because he had been lacking a bit of sleep the doctor made the assumption that he had pink eye and called in a prescription. When we picked up the prescription sure enough, it was Ciprofloxacin eye drops. I don’t know if the eye drops have the same impact as taking orally, but there is no way I would take that chance based on a hunch from a doctor. It really bothers me that they turn to such a strong antibiotic for pink eye that can be handled naturally. Also upsetting that I had mailed fluoroquinolone pamphlets out of this specific doctors office 5 months ago and left brochures in past visit which obviously meant nothing to them. BTW, it’s been a week, no sign of pink eye.

  2. admin says:

    Thank you for sharing this. Yes, we just met with the FDA the week of August 24th 2015, primarily to address pediatric FQ usage. Over 100,000 pediatric prescriptions for Levaquin alone have been issued between April 2011 and March 2014, all for OFF LABEL use and for the same reasons given to adults, sinusitis, pharyngitis, etc…preliminary data shows the same levels of toxicity in children.

    Regardless of what is said, there is a certain level of systemic absorption with eye and ear drops, especially eye drops due to the permeability of the ocular membranes. We have had adults report the classic FQ toxicity patterns after taking ear and eye drops. It just depends on how the body metabolizes the FQ.

    Thank you for your parental vigilance.

Leave a Reply

Your email address will not be published. Required fields are marked *

WordPress Anti Spam by WP-SpamShield